Posted by SLS on September 21, 2005, at 7:37:09
In reply to Re: How long should I give Keppra to work?, posted by med_empowered on September 21, 2005, at 0:04:33
I appreciate your brainstorming my situation. You described thoroughly several different scenarios for me to ponder. My doctor made a similar remark regarding Keppra making some people with depression feel worse. Although bipolar, I suffer only from depression. My bipolar diagnosis is based upon my displaying episodes of severe mania in association with antidepressant use.
This is what I am currently taking:
I actually began to taper Keppra a few days ago. I will discuss with my doctor tomorrow the possibility to further experiment with lower dosages. I wouldn't think twice about staying with a drug if it weren't making things worse. At the moment, I don't fully understand how this drug is behaving with me. I really can't afford to abort any trial prematurely. I have no standard treatments left to explore, I don't think.
When I first added Keppra to my regime, I experienced a significant antidepressant response at 1000mg that lasted for a few days before disappearing. After several more weeks, I went up to 2000mg. I was at 2000mg for only 3 weeks before deciding to discontinue it. If I hadn't experienced episodic worsening in the absence of improvement, I would still be taking it. I am dubious that reducing the dosage would recapture an antidepressant effect, but I don't discount it.
I have been impressed with your clinical knowledge. How did you acquire it?
Thanks again. Your advice was valuable.
> Hey! Mood-stabilizers are kind of tricky. If you're trying to control a full-blown manic episode, or intense hypomania or a mixed-episode, its probably time to give up and switch out keppra or add something (keppra plays well with other meds, so either of those options could work). If you're more or less stable, and just looking for long-term improvements in mood-stability,then it really depends...I'd say if you're experiencing significant distress *right now* that you think is more or less related to your disorder and the Keppra either isnt helping or is making the situation worse, then you should probably talk to your doc about switching up the meds. One big problem with some people on Keppra seems to be dosing; since its new, and the dosing recommendations are based on those with Epilepsy (where its much easier to tell if a med is working or not based on seizure activity as opposed to mood-swings), some people end up on too much or too little...its hard to find the right dosage. I guess if it were me I'd probably give up if the dose had already been tweaked upward and/or downward. If it hasn't yet been adjusted, and if you respond poorly to other mood-stabilizers and/or have bad reactions to them, it might be a good idea to try dose adjustment before you give up on Keppra, unless you're in a bad spot right now. Some people seem to experience drug-induced depression or worsening of depression on Keppra (while others get relief from depression when its combined with an antidepressant). If your primary problem is depression, and its not getting any better (or its getting worse), you might want to switch or add something...lamictal and symbyax are both relatively new options for bipolar depression that might help you, and there are other options too (stimulants, sleep deprivation, MAOIs, etc.). Sorry this was so long...Good luck!